Antibiotics, if administered correctly, save lives. However they can be hazardous and life-threatening if prescribed incorrectly. For example, inappropriately prescribed fluoroquinolones, a common class of antibiotics, were the cause of roughly 2,000 personal injury lawsuits in the U.S. last year. Antibiotics treat bacterial infections (some more serious than others), but due to various risk factors, they shouldn't be prescribed for illnesses that don't require this kind of medical intervention.
According to the University of British Columbia, fluoroquinolone users are five times more likely to suffer from potentially blinding retinal detachment or acute kidney failure than non-users. In one case, a 33-year-old Manhattan resident was prescribed a fluoroquinolone for mild pneumonia. Soon afterward, he experienced symptoms including as dry eyes, dry mouth and skin, delayed urination and heart palpitations. The symptoms continued for longer than three and a half months.
In fact, fluoroquinolone symptoms may linger for up to a year or possibly may never resolve completely. The American Thoracic Society has already stated that fluoroquinolones should not be prescribed first to treat mild pneumonia if milder medicines, such as doxycycline or a macrolide, will work. Doctors seem to prescribe fluoroquinolone too readily.
Fluoroquinolones can also affect the central nervous system, heart, liver, skin, gastrointestinal system and blood sugar metabolism. They may also result in antibiotic-resistant Staphylococcus aureus infection and severe diarrhea. Diagnosis of these infections is a major problem because the symptoms may take weeks or months to appear after the use of the medicine.
Negligently prescribed antibiotics can clearly cause harm to patients. These patients can potentially sue for civil liabilities and claim compensation for damage caused. If you or a loved one has been harmed by negligently prescribed antibiotics, please contact an experienced medical malpractice attorney to explore your options.
Source: The New York Times, "Popular antibiotics may carry serious side effects," Jane E. Brody, Sept. 10, 2012